Alert archive / Alabama / River Flood Warnings in 2009
River Flood Warning 52, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Sep 21, 2009, 10:27 AM CDT for 4 counties in Alabama. It took effect at Sep 22, 2009, 5:41 PM CDT. It was in force for 3 days.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2009, 10:27 AM CDT (15:27 UTC)
- In effect from
- Sep 22, 2009, 5:41 PM CDT
- Expired
- Sep 25, 2009, 9:28 PM CDT
- In force
- 3 days
- Issued by
- NWS Birmingham, AL
- Flood severity
- Minor
Counties Greene County, AL, Hale County, AL, Marengo County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 122 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tombigbee River at Demopolis Lock and Dam (DLDA1). The gauge peaked at 80.47 ft at Sep 23, 2009, 11:00 AM CDT.
- Action stage
- 68 ft
- Minor stage
- 68 ft
- Moderate stage
- 77 ft
- Major stage
- 92 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02467000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Sep 21, 6:45 AM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Sep 21, 6:45 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 645 AM CDT MON SEP 21 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... OVERALL PATTERN HAS CHANGED VERY LITTLE. CURRENTLY WATCHING A SHORTWAVE SWING THROUGH THE AREA. RAINFALL WITH THE SHOWERS AND THUNDERSTORMS HAS BEEN VERY HEAVY...WITH TOTALS OF 1 TO 5 INCHES FROM CARROLLTON TO CALERA...TO ALEXANDER CITY. THESE SHOWERS WILL CONTINUE GENERALLY ALONG AND SOUTH OF THE I-59 CORRIDOR...WITH THE HEAVIEST ACTIVITY SOUTH OF I-20 THROUGH THE MORNING. ALREADY BEGINNING TO SEE ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOPING IN MISSISSIPPI...AS WELL AS ENHANCEMENT ACROSS LOUISIANA AND WESTERN MISSISSIPPI ON WATER VAPOR. THIS WILL WORK INTO THE AREA THIS MORNING AND GENERATE SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON...WHICH BODES WELL FOR THE FORECAST...BUT NOT FOR THE OVERALL CONDITIONS ACROSS THE FORECAST AREA. FOR THE NEXT 36 TO 48 HOURS WILL SEE SEVERAL LITTLE SHORTWAVES SLIDE ALONG THE SOUTHERN AND EASTERN EDGE OF AN UPPER LOW THAT WILL SWING CLOSER TO CENTRAL ALABAMA...BEFORE RETROGRADING BACK TO THE WEST. THAT WILL PLACE OUR HIGHEST POPS IN THE FIRST 3 TO 5 PERIODS...AS WE REMAIN IN A SOUTHWESTERN FLOW AND PLENTY OF GULF MOISTURE TO WORK WITH. WILL BE EXPANDING THE FLASH FLOOD WATCH OUT THROUGH MIDNIGHT FOR THE ENTIRE AREA. ONCE THE UPPER LOW BEGINS TO RETROGRADE...ACTIVITY WILL BECOME A LITTLE MORE SCATTERED IN NATURE AS WELL AS DIURNAL FOR THE MOST PART. HOWEVER WE DO REMAIN IN THE SOUTHWESTERN FLOW...SO WHAT RAIN DOES FALL WILL BE HEAVY AND COULD CONTINUE TO ACCENTUATE THE ABUNDANCE OF MOISTURE ACROSS THE AREA. AS PREVIOUSLY MENTIONED MODELS ARE STILL HINTING AT A WEAK RIDGE OF HIGH PRESSURE BUILDING NORTH INTO AT LEAST A PORTION OF THE AREA. HOWEVER...DO NOT EXPECT THIS TO TOTALLY SHUT OFF THE WATERWORKS...BUT WILL DECREASE TO LOW CHANCE POPS BY THE END OF THE WEEK. LOOKING AT NEXT WEEKEND...MODELS ARE STILL INDICATING A PROGRESSIVE PATTERN...AND TAKES THE UPPER TROUGH OUT OF THE HIGH PLAINS AND INTO THE GREAT LAKES BY SUNDAY. THIS WOULD CONTINUE TO PROVED RAIN FOR THE AREA...BUT IF THE LOW GETS KICKED OUT...WE COULD SEE HIGH PRESSURE BUILD IN FOR THE LAST FEW DAYS OF SEPTEMBER. UNFORTUNATELY STILL QUITE A BIT OF TIME BEFORE THEN...AND MODELS COULD CHANGE...SO WE WILL MONITOR WITH INTEREST. 16 && .AVIATION...12Z TAF DISCUSSION. NMRS SHWRS AND TSTMS CONTINUE TO TRACK NORTHEAST ACROSS THE I-20 CORRIDOR...AND THIS TREND WILL LIKELY CONTINUE THRU 17Z. THIS ACTIVITY WILL AFFECT SITES TCL...BHM...EET...ANB THRU AT LEAST 17Z. THE MAIN HAZARDS WILL BE LOW VSBYS DUE TO HEAVY RAINFALL AND LIGHTNING. THE OTHER CONCERN THIS MORNING IS LIFR CIGS AT KMGM AND KTOI. THE CIGS WILL SLOWLY RISE AND BECOME MVFR BY 15Z. SHWRS AND TSTMS SHOULD INCREASE IN AND NEAR MGM AND TOI AFTER 15Z DUE TO DAYTIME HEATING. THIS PATTERN IS VERY DIFFICULT TO PREDICT BEYOND SIX HOURS AND FORECAST MAY NOT BE PESSIMISTIC ENOUGH AFTER 17Z. 58/ROSE && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 84 70 86 69 87 / 80 60 60 30 50 ANNISTON 84 69 85 68 87 / 100 60 60 30 50 BIRMINGHAM 84 69 85 69 87 / 80 60 60 30 50 TUSCALOOSA 86 71 88 70 88 / 80 60 60 30 50 CALERA 84 70 85 69 87 / 90 60 60 30 50 AUBURN 83 69 85 69 86 / 90 40 50 30 30 MONTGOMERY 86 72 87 72 88 / 90 40 50 30 40 TROY 85 71 86 70 87 / 80 40 50 30 40 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR ALL OF CENTRAL ALABAMA UNTIL MIDNIGHT TONIGHT. &&
Hazardous weather outlook, Sep 21, 7:25 AM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 725 AM CDT MON SEP 21 2009 ALZ011>015-017>050-220000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 725 AM CDT MON SEP 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRAIN NORTHEAST ACROSS THE AREA TODAY AND THIS EVENING. THE THREAT OF FLASH FLOODING IS HIGH...ESPECIALLY ALONG THE I-20 CORRIDOR. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. RAIN CHANCES WILL REMAIN ABOVE NORMAL TUESDAY ALONG WITH A THREAT OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE NECESSARY TODAY DUE TO FLOODING.
In the hours before
Local storm report, Sep 21, 7:21 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 AM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLASH FLOOD MANTUA 33.05N 87.93W
09/21/2009 GREENE AL AMATEUR RADIO
COUNTY ROAD 60 FLOODED NEAR MANTUA.
&&
GOLDENLocal storm report, Sep 21, 7:54 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 AM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM FLASH FLOOD 3 WSW SIPSEY RIVER 33.24N 87.82W
09/21/2009 TUSCALOOSA AL EMERGENCY MNGR
WATER OVER ROMULUS ROAD NEAR JACOBS LANE...ROAD IS BEING
BARRACADED.
&&
GOLDENLocal storm report, Sep 21, 7:59 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
759 AM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM FLASH FLOOD 5 SW COALING 33.11N 87.41W
09/21/2009 TUSCALOOSA AL EMERGENCY MNGR
HIDDEN VALLEY RD CLOSED NEAR STEINER LAKE DUE TO WATER
OVER ROAD.
&&
GOLDENLocal storm report, Sep 21, 10:07 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1007 AM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 6 E SPROTT 32.68N 87.12W
09/19/2009 PERRY AL EMERGENCY MNGR
OVERFLOW OF OAKMULGEE CREEK CAUSED ROAD CLOSURE NEAR
HIGHWAY 219 AND COUNTY ROAD 64.
&&
88Special weather statement, Sep 21, 10:08 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1008 AM CDT MON SEP 21 2009 ALZ011>015-017>050-220000- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN... ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA... BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER... PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE... LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION... CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE... VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA... PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE... MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA... PHENIX CITY...TROY...EUFAULA 1008 AM CDT MON SEP 21 2009 ...LIFE THREATENING FLASH FLOODING CONDITIONS ACROSS CENTRAL ALABAMA... A VERY PERSISTENT WET PATTERN OF THE LAST SEVERAL DAYS HAS CREATED HAZARDOUS CONDITIONS ACROSS PORTIONS OF CENTRAL ALABAMA. SINCE SUNDAY AFTERNOON...ANYWHERE FROM 5 TO 10 PLUS INCHES OF RAINFALL...WITH LOCALLY HIGHER TOTALS...HAVE FALLEN ACROSS AREAS OF WESTERN ALABAMA GENERALLY NORTH OF U.S. 80 AND ALONG AND WEST OF INTERSTATE 65. ALL COUNTIES ACROSS CENTRAL ALABAMA HAVE RECEIVED SUBSTANTIAL RAINFALL OVER THE PAST SEVERAL DAYS. PERIODS OF HEAVY RAINFALL ARE EXPECTED TO CONTINUE THROUGH TONIGHT...WITH AN ADDITIONAL 2 TO 4 INCHES OF RAINFALL POSSIBLE ACROSS MUCH OF THE AREA WITH LOCALLY HIGHER AMOUNTS. GROUNDS ARE SATURATED ACROSS CENTRAL ALABAMA AND WE HAVE TRANSITIONED TO LIFE THREATENING FLASH FLOODING CONDITIONS. RESIDENTS ARE EXPECTED TO USE CAUTION WHEN TRAVELING AS MUCH MORE THAN THE USUAL LOW LYING AREAS WILL BE SUSCEPTIBLE TO FLASH FLOODING. 08
Local storm report, Sep 21, 10:27 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1027 AM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM FLASH FLOOD MOUNDVILLE 33.00N 87.63W
09/21/2009 HALE AL EMERGENCY MNGR
EXTENSIVE FLOODING REPORTED IN MOUNDVILLE...WITH NUMEROUS
ROADS CLOSED AND WATER DAMAGE REPORTED TO SEVERAL HOMES.
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:00 PM CDT | Flash Flood Warning | BMX | Fayette, Walker, Winston | 3 hr |
| Sep 20, 7:40 PM CDT | Flash Flood Warning | BMX | Fayette, Greene, Pickens, Tuscaloosa | 3 hr |
| Sep 20, 8:02 PM CDT | Areal Flood Advisory | BMX | Cherokee | 3 hr |
| Sep 20, 8:56 PM CDT | Flash Flood Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa, Walker | 3 hr |
| Sep 20, 10:01 PM CDT | Flash Flood Warning | BMX | Greene, Pickens, Tuscaloosa | 3 hr |
| Sep 20, 10:23 PM CDT | Areal Flood Advisory | BMX | Bibb, Greene, Hale, Perry, Tuscaloosa | 3 hr |
| Sep 20, 10:50 PM CDT | Flash Flood Warning | BMX | Bibb, Greene, Hale, Perry, Tuscaloosa | 3 hr |
| Sep 20, 11:26 PM CDT | Flash Flood Warning | BMX | Chilton, Shelby | 3 hr |
| Sep 21, 12:05 AM CDT | Flash Flood Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 3 hr |
| Sep 21, 12:55 AM CDT | Flash Flood Warning | BMX | Greene, Pickens, Sumter | 3 hr |
| Sep 21, 1:44 AM CDT | Flash Flood Warning | BMX | Bibb, Hale, Perry, Tuscaloosa | 3 hr |
| Sep 21, 2:30 AM CDT | Flash Flood Warning | BMX | Tuscaloosa | 2 hr |
| Sep 21, 3:11 AM CDT | Flash Flood Warning | BMX | Clay, Coosa, Talladega | 3 hr |
| Sep 21, 3:44 AM CDT | Flash Flood Warning | BMX | Greene, Pickens, Sumter | 10 hr |
| Sep 21, 4:27 AM CDT | Flash Flood Warning | BMX | Tuscaloosa | 3 hr |
| Sep 21, 7:21 AM CDT | Flash Flood Warning | BMX | Tuscaloosa | 6 hr |
| Sep 21, 7:58 AM CDT | Flash Flood Warning | BMX | Lamar, Pickens | 6 hr |
| Sep 21, 8:19 AM CDT | Flash Flood Warning | BMX | Pickens, Tuscaloosa | 6 hr |
| Sep 21, 8:27 AM CDT | Flash Flood Warning | BMX | Greene, Hale | 4 hr |
| Sep 21, 9:00 AM CDT | Flash Flood Warning | BMX | Bibb, Perry | 3 hr |
| Sep 21, 9:55 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 3 days |
| Sep 21, 9:56 AM CDT | Flash Flood Warning | BMX | Jefferson, St. Clair, Shelby | 3 hr |
| Sep 21, 10:17 AM CDT | Flash Flood Warning | BMX | Fayette, Marion, Walker, Winston | 3 hr |
| Sep 21, 11:56 AM CDT | Flash Flood Warning | BMX | Bibb, Chilton, Dallas, Greene, Hale, Marengo and 1 more | 4 hr |
| Sep 21, 12:53 PM CDT | Flash Flood Warning | BMX | Chilton, Coosa, Jefferson, St. Clair, Shelby, Talladega | 3 hr |
| Sep 21, 1:39 PM CDT | Tornado Warning | BMX | Sumter | 51 min |
| Sep 21, 1:52 PM CDT | Flash Flood Warning | BMX | Greene, Hale, Pickens, Sumter | 3 hr |
| Sep 21, 2:04 PM CDT | Flash Flood Warning | BMX | Clay, Coosa, Tallapoosa | 3 hr |
| Sep 21, 2:24 PM CDT | Tornado Warning | BMX | Greene, Sumter | 51 min |
| Sep 21, 2:59 PM CDT | Flash Flood Warning | BMX | Chambers, Randolph, Tallapoosa | 2 hr |
| Sep 21, 3:07 PM CDT | Tornado Warning | BMX | Greene, Sumter | 38 min |
| Sep 21, 3:39 PM CDT | Tornado Warning | BMX | Greene, Hale, Sumter | 13 min |
| Sep 21, 3:41 PM CDT | Tornado Warning | BMX | Greene, Hale, Sumter | 13 min |
| Sep 21, 4:09 PM CDT | Tornado Warning | BMX | Greene, Hale, Marengo, Sumter | 30 min |
| Sep 21, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Sumter | 48 min |
| Sep 21, 4:49 PM CDT | Flash Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 2 hr |
| Sep 21, 5:27 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Sumter | 30 min |
| Sep 21, 5:56 PM CDT | Areal Flood Advisory | BMX | Barbour, Bullock, Pike | 2 hr |
| Sep 21, 6:35 PM CDT | Areal Flood Advisory | BMX | Lowndes | 115 min |
Nearby
River Flood Warnings in Alabama, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.